Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 45, NWS Philadelphia/Mount Holly

July 28, 1999Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 28, 1999, 9:29 PM EDT for Carbon County, Monroe County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1999, 9:29 PM EDT (01:29 UTC)
Expired
Jul 28, 1999, 10:10 PM EDT
In force
41 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

Counties Carbon County, PA, Monroe County, PA

The radar

The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:40 PM EDTThunderstorm WindAlbrightsville, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPHL 290128 RRA
SVRPHL
PAC025-089-290210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
929 PM EDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARBON COUNTY IN PENNSYLVANIA.
  WESTERN MONROE COUNTY IN PENNSYLVANIA.

* UNTIL 1010 PM EDT.

* AT 920 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 4 MILES NORTH OF BLAKESLEE... MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  BLAKESLEE AT 935 PM EDT.
  LAKE HARMONY AT 945 PM EDT.

THIS IS A DANGEROUS STORM. MOVE INSIDE A STRONG BUILDING AND DO
NOT STAND NEAR WINDOWS. FOR YOUR PROTECTION MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

DO NOT DRIVE YOUR CAR WHERE WATER COVERS THE ROADWAY. THE WATER
MAY BE DEEPER THAN YOU THINK. IF CAUGHT IN RISING FLOOD WATERS...
ABANDON YOUR CAR QUICKLY AND MOVE TO HIGHER GROUND.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE
TELEVISION OUTLET.

.END
DI/AMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:00 PM EDT, 7 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
200 PM EDT WED JUL 28 1999

WE KEEP NW FLOW ALOFT THRU FRI WITH SEVERAL S/W TROFS MVG THRU.
CURRENT CNVCTN WRN PA...ALONG WK NRLY STNRY FNT...XPCTD TO SAG SE
THRU THIS EVNG. CELLS FRMG TWR DRIER AIR TO E SEEM TO DSPT.
OMEGA MX MVS THRU SRN DE BFR 06Z TNGT. MAY BE WEAK FNTL WV ASSOC
W UPR S/W. WILL GO WITH HIEST POPS DE/NE MD. OTRW 30%.
2ND OMEGA MX MVS ACROSS ERN PA TWRD MIDDAY THU THEN OFF SE COAST
BY THU EVNG. MAY BE WORTH ANOTHER 30%...MAYBE HIR FAR SE AREAS.
3RD S/W SOMETIME FRI.
HARD TO KEEP TRACK OF TROFS MVG THRU AREA SINCE WE SEEM TO BE LOCKED
INTO A SEMI PERMANENT LEE SIDE TROF...BUT NO APPRNT FROPAS XPCTD THRU
FRI.
GUIDANCE KIND OF LATE BUT SEE NO REAL PROBLEMS WITH TEMPS IN
GENERAL.

.PHI...NONE.

NPC

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:44 PM EDTSevere Thunderstorm WarningPHIMonroe46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.